Tennessee, 2013

Hail in Tennessee, July 10, 2013

July 10, 2013 · NWS MEG · 1 event in 1 county or zone

A cold front moved through the Mid-South on July 10th, 2013. Showers and thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the Mid-South on July 10th, 2013. Showers and thunderstorms developed ahead of the front. Some storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 10, 7:59 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 10, 7:59 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
859 PM CDT WED JUL 10 2013

.UPDATE...

UPDATED TO INCREASE AND EXPAND POPS OVER AREAS ALONG AND SOUTH OF
INTERSTATE 40.

&&

.DISCUSSION...

A SUBTLE SHORTWAVE MOVING THROUGH NORTHWEST FLOW ALOFT HAS HELPED
TO INITIATE A CLUSTER OF THUNDERSTORMS THIS EVENING OVER EASTERN
ARKANSAS. THIS STORM CLUSTER SHOULD CONTINUE TO ADVANCE
SOUTHEAST THROUGH THE LATE EVENING AND OVERNIGHT HOURS AS COLD
POOL STRENGTHENING AND RESIDUAL INSTABILITY RESIDES SOUTH AND EAST
OF THE STORM COMPLEX. HAVE INCREASED POPS OVER AREAS MAINLY SOUTH
OF INTERSTATE 40...ESPECIALLY ACROSS THE DELTA COUNTIES. STORMS
MAY EXPAND SOME LATER THIS EVENING ACROSS NORTH MISSISSIPPI AS
CONVECTIVE OUTFLOW SPREADS OUT TO THE SOUTHEAST. PLAN TO CONTINUE
TO MONITOR THE SITUATION AND PROVIDE ADDITIONAL UPDATES AS
REQUIRED.

JLH

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT WED JUL 10 2013/

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...
HEAT INDEX VALUES ARE GENERALLY APPROACHING ADVISORY CRITERIA OF
105. HOWEVER...SINCE WIDESPREAD VALUES ABOVE 105 ARE NOT OBSERVED
AND WE ARE ONLY SPIKING VALUES AROUND CRITERIA FOR THE FIRST TIME
IN OVER A WEEK...WILL NOT ISSUE AN ADVISORY AT THIS TIME. HAVE
ISSUED A SPECIAL WEATHER STATEMENT URGING CAUTION THROUGH 7 PM
CDT.

AN UPPER LEVEL RIDGE AXIS LOCATED ACROSS THE LOWER MISSISSIPPI
VALLEY HAS KEPT OVERALL COVERAGE OF SHOWERS AND THUNDERSTORMS TO A
MINIMUM ACROSS THE MID SOUTH THIS AFTERNOON. SHORT TERM MODELS
HAVE NOT HANDLED THE MESOSCALE ENVIRONMENT VERY WELL THUS FAR AND
CONFIDENCE WITH THE ASSOCIATED OUTPUT REMAINS SOMEWHAT SUSPECT AT
THIS TIME. NONETHELESS...BASED ON THE LATEST SHORT TERM TRENDS
BELIEVE A A FEW ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THROUGH EARLY EVENING ACROSS THE MID SOUTH IN ASSOCIATION WITH
DAYTIME HEATING. SURFACE BASED CAPE VALUES BETWEEN 3000-4000 J/KG
AND WEAK SHEAR ALOFT SUGGEST AN ISOLATED STRONG TO PERHAPS SEVERE
THUNDERSTORM IS POSSIBLE WITH DAMAGING WINDS AS THE PREDOMINANT
SEVERE WEATHER THREAT IF ANY THUNDERSTORMS CAN ATTAIN SEVERE
LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO
POSSIBLE WITH PRECIPITABLE WATER VALUES AROUND 1.8 INCHES AND DEEP
LOW LEVEL MOISTURE PRESENT.

ANY RESIDUAL AFTERNOON SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TO
DIMINISH AFTER SUNSET WITH THE BEST COVERAGE/CHANCES FOR SHOWERS AND
THUNDERSTORMS TO OCCUR MAINLY OVERNIGHT ACROSS PORTIONS OF WEST
TENNESSEE NEAR THE TENNESSEE RIVER AND NORTHEAST MISSISSIPPI WHERE
THE UPPER LEVEL RIDGE AXIS MAY SUFFICIENTLY WEAKEN AND ALLOW A WEAK
COLD FRONT TO DROP INTO THE AREA TOWARDS THURSDAY MORNING. OVERNIGHT
LOWS ARE EXPECTED TO BE IN THE LOWER TO MIDDLE 70S AT MOST LOCATIONS.

SURFACE COLD FRONT MOVES THROUGH THE FORECAST AREA ON THURSDAY
WITH THE BEST CHANCE FOR RAINFALL OVER NORTH MISSISSIPPI. AS THE
TROUGH DEEPENS OVER THE EASTERN GREAT LAKES ON FRIDAY A COOLER AND
MUCH LESS HUMID AIRMASS SPREADS OVER THE REGION. THIS AIRMASS
REMAINS IN PLACE THROUGH SATURDAY AS ENERGY FROM THE TROUGH BEGINS
TO MOVE SOUTHWEST. TEMPERATURES OVER THIS PERIOD WILL BE BELOW
AVERAGE FOR MID-JULY.

CJC/BELLES

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)...
MODELS HAVE BEEN CONSISTENT WITH A CLOSED LOW OVER THE EASTERN US
MOVING TOWARD THE GULF BEFORE MOVING WEST. THE GFS STILL HOLDS ON
TO THIS BASIC SOLUTION...HOWEVER THE 12Z ECMWF IS MUCH SLOWER WITH
ITS WESTWARD MOVEMENT AND KEEPS THE CLOSED LOW OVER OUR REGION BY
DAY 7. WITH EITHER SOLUTION THE CHANCE FOR RAINFALL...GENERALLY
DIURNAL...EXISTS THROUGH THE PERIOD.

BELLES

&&

.AVIATION...

00Z TAF CYCLE

VFR CONDITIONS WILL LIKELY CONTINUE AT ALL TAF SITES THROUGH THE
PERIOD...A SMALL CHANCE EXISTS FOR ONE OF THE ISOLATED SHOWERS AND
THUNDERSTORMS TO HIT A SITE THROUGH THE NEXT 12 HOURS AS A COLD
FRONT SLOWLY DROPS INTO THE REGION. HAVE ADDED VCSH AT SITES FOR
THIS...AND WILL ADJUST ON THE FLY IF A STRAY SHOWER/THUNDERSTORM
APPROACHES ANY OF THE FOUR TERMINALS. LIGHT SOUTHERLY OR
SOUTHWESTERLY WINDS WILL BECOMING NORTHERLY OR NORTHEASTERLY
BEHIND THE FRONT. OUTSIDE OF SHOWERS AND THUNDERSTORMS CIGS
SHOULD NOT BE LOWER THAN 5-7K FT.

ABS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  90  67  87 /  40  20   0   0
MKL  73  87  62  85 /  30  20   0   0
JBR  74  89  65  87 /  40  10   0   0
TUP  75  90  68  87 /  40  40  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 10, 2:42 PM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CDT WED JUL 10 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
342 PM CDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LATE AFTERNOON TEMPERATURES IN THE MIDDLE 90S COMBINED WITH A HUMID
AIRMASS WILL PRODUCE HEAT INDEX READINGS MAINLY BETWEEN 100 TO 105
DEGREES UNTIL EARLY EVENING.

IN ADDITION...A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE
POSSIBLE TONIGHT WITH AN APPROACHING COLD FRONT. THE MAIN THREAT IS
DAMAGING WINDS WITH ANY THUNDERSTORMS THAT CAN REACH SEVERE LIMITS.
LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 10, 3:41 PM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
441 PM CDT WED JUL 10 2013

MSZ017-102215-
ITAWAMBA MS-
441 PM CDT WED JUL 10 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

  SOUTHERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES NORTH OF NEW SALEM AT 441 PM CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN ITAWAMBA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3412 8820 3409 8820 3409 8823 3409 8828
      3409 8839 3418 8848 3424 8834 3415 8820
TIME...MOT...LOC 2141Z 329DEG 15KT 3418 8836

ABS
Special weather statement, Jul 10, 4:01 PM CST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
501 PM CDT WED JUL 10 2013

MSZ024-102230-
MONROE MS-
501 PM CDT WED JUL 10 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

  NORTHEASTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT 40 TO 50 MPH WAS LOCATED 7
MILES NORTH OF PARHAM AT 501 PM CDT...MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN MONROE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3380 8824 3392 8837 3409 8839 3408 8821
      3408 8820
TIME...MOT...LOC 2201Z 335DEG 17KT 3408 8830

ABS
Special weather statement, Jul 10, 4:43 PM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT WED JUL 10 2013

MSZ024-102315-
MONROE MS-
543 PM CDT WED JUL 10 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  CENTRAL MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES SOUTH OF AMORY AT 543 PM CDT...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN MONROE COUNTY...INCLUDING LOCATIONS NEAR ABERDEEN AND
AMORY...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3387 8825 3371 8844 3391 8865 3404 8850
TIME...MOT...LOC 2243Z 315DEG 10KT 3391 8849

ABS
Special weather statement, Jul 10, 8:44 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
944 PM CDT WED JUL 10 2013

ARZ035-036-048-110315-
CRITTENDEN AR-CROSS AR-ST. FRANCIS AR-
944 PM CDT WED JUL 10 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1015 PM CDT FOR...

  CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES NORTH OF JENNETTE AT 943 PM CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRITTENDEN...CROSS AND ST. FRANCIS COUNTIES...INCLUDING
LOCATIONS NEAR EARLE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3510 9019 3499 9046 3524 9056 3533 9037
TIME...MOT...LOC 0243Z 332DEG 15KT 3520 9041

ABS
Special weather statement, Jul 10, 8:53 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
953 PM CDT WED JUL 10 2013

ARZ027-035-110330-
CROSS AR-POINSETT AR-
953 PM CDT WED JUL 10 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1030 PM CDT FOR...

  CENTRAL CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES EAST OF HICKORY RIDGE AT 953 PM CDT...MOVING SOUTH AT 10 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROSS AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3531 9073 3520 9099 3545 9101 3550 9085
TIME...MOT...LOC 0253Z 349DEG 7KT 3539 9094

ABS

The radar

The Memphis radar (KNQA), 15 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tipton

When
July 10, 9:35 PM CST to 9:45 PM CST
Where
Tipton County, 0.36 mi SE of Salem
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.427, -89.745

Penny size hail fell southeast of Atoka.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469087.